The use of herbs and nutritional supplements to treat various disorders is common. Herbs are used for various effects, such as to boost the immune system, treat depression, and for relaxation. Individuals are becoming more aware of the benefits of herbal therapies and nutritional supplements. Advertisements, books, magazines, and Internet sites abound concerning these topics. People, eager to cure or control various disorders, take herbs, teas, megadoses of vitamins, and various other natural products. Although much information is available on nutritional supplements and herbal therapy, obtaining the correct information sometimes is difficult. Medicinal herbs and nutritional substances are available at supermarkets, pharmacies, health food stores, specialty herb stores, and through the Internet. The potential for misinformation abounds. Because these substances are "natural products," many individuals may incorrectly assume that they are without adverse effects. When any herbal remedy or dietary supplement is used, it should be reported to the nurse and the primary health care provider. Many of these botanicals have strong pharmacological activity, and some may interact with prescription drugs or be toxic in the body. For example, comfrey, an herb that was once widely used to promote digestion, can cause liver damage. Although it may still be available in some areas, it is a dangerous herb and is not recommended for use as a supplement.
When obtaining the drug history, the nurse must always question the patient about the use of herbs, teas, vitamins, or other nutritional or dietary supplements. Many patients consider herbs as natural and therefore safe. It is also difficult for some to report the use of an herbal tea as a part of the health care regimen. Display 1-4 identifies teaching points to consider when discussing the use of herbs and nutritional supplements with patients. Although a complete discussion about the use of herbs is beyond the scope of this book, it is important to remember that the use of herbs and nutritional supplements is commonplace in many areas of the country. To help the student become more aware of herbal therapy and nutritional supplements, Appendix B gives
DISPLAY 1-4 • Teaching Points When Discussing the Use of Herbal Therapy
• If you regularly use herbal therapies, invest in a good herbal reference book such as Guide to Popular Natural Products, edited by Ara DerMarderosian (Facts and Comparisons Publishing Group, 2001).
• Store clerks are not experts in herbal therapy. Your best choice is to select an herbal product manufactured by a reputable company.
• Check the label for the word "standardized." This means that the product has a specific percentage of a specific chemical.
• Some herbal tinctures are 50% alcohol, which could pose a problem to individuals with a history of alcohol abuse.
• Use products with more than six herbs cautiously. It is generally better to use the single herb than to use a diluted product with several herbs.
• Do not overmedicate with herbs. The adage "If one is good, two must be better" is definitely not true. Take only the recommended dosage.
• Herbs are generally safe when taken in recommended dosages. However, if you experience any different or unusual symptoms, such as heart palpitations, headaches, rashes, or difficulty breathing, stop taking the herb and contact your health care provider.
• Inform your primary health care provider of any natural products that you take (eg, herbs, vitamins, minerals, teas, etc.). Certain herbs can interact with the medications that you take, causing serious adverse reactions or toxic effects.
• Allow time for the herb to work. Generally, 30 days is sufficient. If your symptoms have not improved within 30 to 60 days, discontinue use of the herb.
Adapted from Fontaine, K. L. (2000). Healing practices: Alternative therapies for nursing (pp. 126-127). Upper Saddle River, NJ: Prentice Hall. Used with permission.
an overview of selected common herbs and nutritional supplements. In addition, Herbal Alerts are placed in various chapters throughout the book, giving the student valuable information or warnings about the use of herbs.
• Critical Thinking Exercises
1. Judy Martin, a student nurse, has just administered an antibiotic to Mr. Green. When she returns to the room about 30 minutes later, she finds Mr. Green flushed, reporting a lump in his throat, and experiencing difficulty breathing. Determine what actions the student nurse should take.
2. Jenny Davis, age 25, is pregnant. Jenny's primary health care provider tells her that she may not take any medication without first checking with the health care provider during the pregnancy. Jenny is puzzled and questions you about this. Discuss how you would address Jenny's concerns.
3. Ms. James, an 80-year-old woman, is receiving a lower dose of Demerol, a narcotic analgesic, postoperatively for pain. Her family questions the use of a lower dose. Determine what information you would give her family when they voice concerns that the dosage will not adequately relieve their mother's pain. Analyze what patient assessment, if any, you would need to make before talking with the family.
• Review Questions
1. Mr. Carter has a rash and pruritus. You suspect an allergic reaction and immediately assess him for other more serious symptoms of an allergic reaction. What question would be most important to ask Mr. Carter?
A. Are you having any difficulty breathing?
B. Have you noticed any blood in your stool?
C. Do you have a headache?
D. Are you having difficulty with your vision?
2. Mr. Jones, a newly admitted patient, has a history of liver disease. In planning Mr. Jones' care the nurse must consider that liver disease may result in a (an) _.
A. increase in the excretion rate of a drug
B. impaired ability to metabolize or detoxify a drug
C. necessity to increase the dosage of a drug
3. Oxycodone is prescribed for a patient on the unit where you work. To safely administer oxycodone the nurse knows that this drug is regulated by the Controlled Substance Act, which classifies this drug as a Schedule .
A. drug with a high abuse potential
B. drug with the potential for high abuse with severe dependency
C. drug with moderate abuse potential
4. A patient asks the nurse to define a hypersensitivity reaction. The nurse begins by telling the patient that a hypersensitivity reaction is also called a_.
A. synergistic reaction
B. antagonistic reaction
C. drug idiosyncrasy
D. drug allergy
5. If a patient takes a drug on an empty stomach, the nurse is aware that the drug will be .
A. absorbed more slowly
B. neutralized by pancreatic enzymes
C. affected by enzymes in the colon
D. absorbed more rapidly
6. In monitoring drug therapy, the nurse is aware that a synergistic drug effect may be defined as .
A. an effect greater than the sum of the separate actions of two or more drugs
B. an increase in the action of one of the two drugs being given
C. a neutralizing drug effect
D. a comprehensive drug effect chapter
Was this article helpful?